Your health questions answered

Why do my hands and feet itch? And could statins make my muscles ache?
Click to follow
Indy Lifestyle Online

THAT BURNING SENSATION

Q. "I'm a 46-year-old woman, and I'm getting terrible burning and itching in my hands and feet. There is no redness and no infection is apparent. What could it be?"

A. There is a long list of possible causes of burning and itching sensations in the hands and the feet. The first thing is to establish whether or not there is a rash. Skin infections and infestations, such as scabies, can cause intense itching. If you examine your skin carefully enough, you will always see some evidence of scabies in the form of small red bumps or lines, particularly between the fingers and around the wrists.

If there is definitely no sign of skin inflammation, the next thing to think about is a possible drug side-effect. Are you taking any medications (either prescribed by a doctor or bought over the counter) that might have this as a side effect? Don't forget to consider herbal and alternative remedies - these too can have unusual side-effects.

If it's not drugs or remedies, it may be a condition called peripheral neuropathy. This is caused by nerve damage, and it typically causes symptoms in the "glove and stocking areas". Peripheral neuropathies may be related to diabetes and vitamin deficiencies (vitamin B12 deficiency is certainly worth considering), and to lots of other medical conditions, including tumours and inflammatory diseases.

I don't think you should ignore your symptoms. They are certainly worth investigating further, before anything more serious develops. As a first step, see your doctor and ask for some basic investigations, such as blood and urine tests.

DOUBLE DOSE OF TROUBLE

Q. "Six months ago, I doubled the amount of statins I was taking from 10mg to 20mg. Since then the muscles in my legs (and sometimes in my arms) have been aching. How common is this?"

A. Muscle aches and pains are probably the most common side-effect of statins, the family of drugs that are widely prescribed to lower cholesterol. Usually the pains are minor and unimportant. Occasionally they are severe, and very rarely they can indicate serious muscle damage, which can lead to dangerous complications.

It would be wise to have a simple blood test done to check your levels of creatine kinase (CK). This is an enzyme that is contained in muscle cells. If your muscles are being damaged by the statin, the level of creatine kinase in your blood will go up. A raised CK level means that you should stop taking the statins.

You should be aware that some other drugs interact with statins, making side effects more likely. These include anti-HIV drugs, anti-fungal drugs and some antibiotics. Consult your pharmacist if you are taking any other drugs.

Grapefruit juice also pushes up the blood levels of statins. If you are drinking grapefruit juice, you should stop.

Readers write

JH, a homeopath from Devon, recommends three remedies for travel sickness:

I know homeopathy has taken a bit of a bashing recently but homeopathic remedies for travel sickness have a long and excellent reputation for working. The most important ones are cocculus, petroleum and tabacum.

Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions.

Comments